Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 18, 2017, 9:41 PM CDT for Johnson County, Miami County, Kansas. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 9:41 PM CDT (02:41 UTC)
- Expired
- May 18, 2017, 10:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 10:03 PM CDT | TSTM WND DMG | 1 W De Soto, KS | ...DELAYED REPORT... LARGE TREE UPROOTED NEAR LEXINGTON AVE. AND OTTAWA ST. REPORT RELAYED THROUGH COUNTY EM. |
| May 18, 10:04 PM CDT | TSTM WND GST 78 | De Soto, KS | TREES UPROOTED |
| May 18, 10:07 PM CDT | TSTM WND GST 59 | 2 Ene Gardner, KS | MEASURED AT KIXD NEW CENTURY AIRPORT |
| May 18, 10:08 PM CDT | TSTM WND DMG | Shawnee, KS | ...DELAYED REPORT... RECEIVED NUMEROUS REPORTS OF TREE DAMAGE AROUND SHAWNEE, INCLUDING 6 TO 12 PLUS INCH DIAMETER TREE LIMBS BROKEN. TREES UPROOTED AS WELL. DAMAGE STRETCHES FROM NEAR 71ST ST. AND PFLUMM RD. TO NIEMAN RD. AND W. 49TH TERRACE. REPORTED VIA COU |
| May 18, 10:09 PM CDT | TSTM WND GST 59 | 5 Sse Bonner Springs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
| May 18, 9:41 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
229
WUUS53 KEAX 190241
SVREAX
KSC091-121-190330-
/O.NEW.KEAX.SV.W.0067.170519T0241Z-170519T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
941 PM CDT THU MAY 18 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Miami County in east central Kansas...
Johnson County in east central Kansas...
* Until 1030 PM CDT
* At 941 PM CDT, a severe thunderstorm was located over Vinland, or
near Baldwin City, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, De Soto, Spring Hill, Fairway, Mission
Hills, Edgerton, Westwood, Lake Quivira, Westwood Hills, Mission
Woods, Countryside and Roeland Park.
This includes the following highways...
Interstate 35 in Kansas between mile markers 200 and 232.
Interstate 635 near mile marker 0.
Interstate 435 between mile markers 0 and 6, and between mile
markers 76 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3898 9505 3897 9504 3899 9502 3899 9498
3898 9495 3900 9493 3899 9491 3901 9489
3905 9464 3904 9461 3866 9462 3869 9506
TIME...MOT...LOC 0241Z 262DEG 41KT 3882 9514
HAIL...<.75IN
WIND...60MPH
$$
Hawblitzel3 follow-up statements
860
WWUS53 KEAX 190253
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
953 PM CDT THU MAY 18 2017
KSC091-121-190330-
/O.CON.KEAX.SV.W.0067.000000T0000Z-170519T0330Z/
Miami KS-Johnson KS-
953 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHERN MIAMI AND JOHNSON COUNTIES...
At 952 PM CDT, a severe thunderstorm was located over Gardner, moving
east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, De Soto, Spring Hill, Fairway, Mission
Hills, Edgerton, Westwood, Lake Quivira, Westwood Hills, Mission
Woods, Countryside and Roeland Park.
This includes the following highways...
Interstate 35 in Kansas between mile markers 200 and 232.
Interstate 635 near mile marker 0.
Interstate 435 between mile markers 0 and 6, and between mile
markers 76 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3898 9505 3897 9504 3899 9502 3899 9498
3898 9495 3900 9493 3899 9491 3901 9489
3905 9464 3904 9461 3866 9462 3869 9506
TIME...MOT...LOC 0252Z 262DEG 41KT 3884 9497
HAIL...<.75IN
WIND...70MPH
$$
Hawblitzel799
WWUS53 KEAX 190308
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1008 PM CDT THU MAY 18 2017
KSC121-190317-
/O.CAN.KEAX.SV.W.0067.000000T0000Z-170519T0330Z/
Miami KS-
1008 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MIAMI COUNTY IS
CANCELLED...
The storms which prompted the warning have remained north
of the area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 300 AM CDT for
northeastern and east central Kansas.
LAT...LON 3898 9505 3897 9504 3899 9502 3899 9498
3898 9495 3900 9493 3899 9491 3901 9489
3905 9464 3904 9461 3874 9462 3874 9506
TIME...MOT...LOC 0307Z 271DEG 37KT 3900 9486 3891 9478 3881 9475
$$
KSC091-190330-
/O.CON.KEAX.SV.W.0067.000000T0000Z-170519T0330Z/
Johnson KS-
1008 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR JOHNSON COUNTY...
At 1007 PM CDT, severe thunderstorms were located along a line
extending from near Shawnee to near Olathe to 6 miles northeast of
Spring Hill, moving east at 45 mph. 78 mph winds were recorded in De
Soto.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, De Soto, Spring Hill, Fairway, Mission
Hills, Edgerton, Westwood, Lake Quivira, Westwood Hills, Mission
Woods, Countryside and Roeland Park.
This includes the following highways...
Interstate 35 in Kansas between mile markers 202 and 232.
Interstate 635 near mile marker 0.
Interstate 435 between mile markers 0 and 6, and between mile
markers 76 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
THis is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 3898 9505 3897 9504 3899 9502 3899 9498
3898 9495 3900 9493 3899 9491 3901 9489
3905 9464 3904 9461 3874 9462 3874 9506
TIME...MOT...LOC 0307Z 271DEG 37KT 3900 9486 3891 9478 3881 9475
HAIL...<.75IN
WIND...80MPH
$$
Hawblitzel050
WWUS53 KEAX 190323
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1023 PM CDT THU MAY 18 2017
KSC091-190330-
/O.CON.KEAX.SV.W.0067.000000T0000Z-170519T0330Z/
Johnson KS-
1023 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN JOHNSON COUNTY...
At 1023 PM CDT, severe thunderstorms were located along a line
extending from Mission to near Leawood to near Belton, moving east at
40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Merriam, Mission, De Soto, Fairway, Mission Hills, Westwood, Lake
Quivira, Westwood Hills, Mission Woods, Countryside, Roeland Park,
Lackmans, Stillwell and Stanley.
This includes the following highways...
Interstate 35 in Kansas between mile markers 216 and 232.
Interstate 635 near mile marker 0.
Interstate 435 between mile markers 0 and 6, and between mile
markers 76 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3901 9489 3905 9464 3904 9461 3874 9462
3874 9479 3889 9482 3900 9493 3899 9491
TIME...MOT...LOC 0323Z 260DEG 35KT 3902 9465 3893 9462 3884 9460
HAIL...<.75IN
WIND...70MPH
$$
HawblitzelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:35 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 18, 6:35 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT Thu May 18 2017
.Discussion...
Issued at 232 PM CDT THU MAY 18 2017
A rather active weather pattern will commence this evening through
the early weekend, with all modes of severe weather hazards and
flash flooding potential possible.
A large, upper-level low positioned over the Rockies will continue
to deepen as a jet max surges southeastward overhead the
southwestern CONUS. The upper-level system will reach its peak
intensity late Friday, and will be the focus for a multi-day
significant weather event beginning this evening through early
Saturday morning. In the near term, leeside low pressure has
formed over the Texas Panhandle with convection already firing on
the dryline as of Thursday afternoon. This feature will be slow to
propagate in the short term as the upper low matures. Locally
speaking, a warm front extending northeast from this surface
feature has stalled near the I-70 corridor. Weak surface
convergence along this boundary and a 5 to 10 degree dew point
gradient may be sufficient to allow for late afternoon/early
evening thunderstorms to develop near the KC metro. Should storms
develop, a favorable environment could support strong to severe
storms within the vicinity of the stalled front. The main hazard
would reside with strong winds and large hail within any rotating
thunderstorms, including a possible isolated tornado near the warm
front.
The greater certainty is with the setup this evening as energy
ejecting out of the upper low advects overhead the warm front this
evening. Expecting to see convection initiate across eastern Kansas
and western Missouri in the 7 to 8 pm time frame. This will then
push northeastward at a steady pace through the early evening hours.
With the first round of activity, 60 to 65 mph winds are possible
across eastern Kansas and western Missouri, in addition to hail up
to one inch. With ample shear and low-level turning expected near
the warm front, cannot rule out an isolated tornado over eastern
Kansas or western Missouri. This activity will likely taper off
by the late evening before the next round of storms which develop
upstream advect their way into the area overnight. The second
round of activity should remain sub-severe within a worked over
environment, though strong wind gusts remain possible during this
time heading into early Friday morning.
Will see a brief break in the activity Friday morning before the
next round of potential severe weather returns by Friday afternoon.
The warm front will slowly lift northward to Highway 36, bringing the
severe weather threat to northern Missouri, in addition to the
remaining CWA south of the frontal boundary. Friday night may be the
greatest period of concern as the Pacific cold front intersects the
slow moving warm front. This would pose the potential for a few
tornadoes near the warm front, in addition to strong to damaging
winds along the cold front Friday night. The other primary hazard is
with the setup for heavy rainfall through the duration of the
overnight period. This, coupled with rainfall from Thursday night
will lead to rainfall totals between 2 to 3 inches across eastern
Kansas and western Missouri, with locally higher amounts possible.
Have thus issued a Flash Flood Watch from eastern Kansas to
central Missouri through Saturday morning. Will also need to
monitor rising river levels through the early to late weekend.
The pattern will then subside briefly by the latter half of the
weekend before the active pattern resumes early next week.
Additionally, surface temperatures will return to seasonal to just
below seasonal throughout much of next week.
&&
.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 635 PM CDT THU MAY 18 2017
Thunderstorms are expected to move over MCI and MKC in the next
few hours along a warm frontal boundary. Ceilings look to stay VFR
for the first round of storms. A complex of storms over KS will
eventually move through the region around midnight. High winds
could be a threat with these storms but the uncertainty of timing
and intensity will keep any high winds out of the TAF until a
solid solution is known. These storms will take 3-4 hours to clear
out of the region with MVFR ceilings filling in behind this
boundary. These ceilings will last through most of the afternoon
on Friday with STJ seeing possible IFR ceilings in the late
morning timeframe. Another warm frontal boundary will be pushing
through Friday afternoon with TS added to all TAFS through the end
of the period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
for MOZ011>014-020>023-028>031-037>039-043>045-053-054.
&&
Discussion...Welsh
Aviation...BarhamHazardous weather outlook, May 18, 4:30 AM CDT, 17 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 430 AM CDT Thu May 18 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-190930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 430 AM CDT Thu May 18 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will become increasingly likely this evening into the early overnight hours across the outlook area. These storms may be strong to severe, and may be capable of producing strong straight- line winds, hail, and a few brief tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of thunderstorms is possible Friday evening through early Saturday morning. A few storms could become strong to severe. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 18, 9:14 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 4 NNW OLATHE 38.94N 94.85W
05/18/2017 M1.00 INCH JOHNSON KS PUBLIC
&&
SGRANALocal storm report, May 18, 9:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
917 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 2 NNW MAYWOOD 39.16N 94.82W
05/18/2017 E1.25 INCH WYANDOTTE KS BROADCAST MEDIA
COVERING THE GROUND
&&
LAFLINLocal storm report, May 18, 9:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
925 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 5 WNW PARKVILLE 39.23N 94.76W
05/18/2017 M1.25 INCH PLATTE MO TRAINED SPOTTER
&&
SGRANALocal storm report, May 18, 9:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
927 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL WEATHERBY LAKE 39.24N 94.70W
05/18/2017 M1.00 INCH PLATTE MO PUBLIC
&&
SGRANALocal storm report, May 18, 9:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL PAOLA 38.58N 94.87W
05/18/2017 E1.00 INCH MIAMI KS EMERGENCY MNGR
&&
LAFLINLocal storm report, May 18, 9:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
940 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 3 WNW EDWARDSVILLE 39.09N 94.87W
05/18/2017 M2.50 INCH WYANDOTTE KS PUBLIC
&&
SGRANAThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:59 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 46 min |
| May 18, 8:06 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 54 min |
| May 18, 8:19 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 41 min |
| May 18, 8:45 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth, Wyandotte | 30 min |
| May 18, 8:57 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 48 min |
| May 18, 9:50 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 40 min |
| May 18, 10:01 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 29 min |
| May 18, 10:15 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 45 min |
| May 18, 10:26 PM CDT | Flash Flood Warning | EAX | Johnson, Wyandotte | 3 hr |
| May 18, 11:23 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 58 hr |
| May 19, 8:22 AM CDT | River Flood Warning | EAX | Leavenworth | 4 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.